Wyoming, 2019

Avalanche in Wyoming, March 4, 2019

March 4, 2019 · NWS RIW · 1 event in 1 county or zone

A 27 year old Wisconsin man was riding a snowmobile in down a steep slope near Togwotee Pass when he triggered a large slab avalanche around 3 pm. The man was wearing an avalanche airbag but was buried by 2 to 4 feet of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 27 year old Wisconsin man was riding a snowmobile in down a steep slope near Togwotee Pass when he triggered a large slab avalanche around 3 pm. The man was wearing an avalanche airbag but was buried by 2 to 4 feet of snow. Three of his companions dug him out of the snow but it was 5 minutes before they could start CPR. He was pronounced dead at the scene around 5 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 12:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 4, 12:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1240 PM MST Mon Mar 4 2019

.SHORT TERM...This afternoon through Tuesday night

Another day of abnormally cold temperatures today, but thankfully
skies are clear across much of the area. Subzero readings will
return tonight, as clouds increase over southern and southwestern
portions. Conditions will remain dry through Tuesday, with
isolated snow showers possible over the northwestern mountains
Tuesday. Temperatures will continue to moderate Tuesday, as a
ridge builds over the area and ushers in a southwest flow pattern.
Afternoon highs will largely stay in the 20s, with the western
valleys reaching near the freezing mark. By Tuesday evening, snow
chances begin to increase over the south and west. This will be
due to the first of a series of shortwaves ejecting from a storm
system off the CA coast. Snowfall amounts will be light in these
areas, with 1 to 3 inches expected in the mountains after midnight
Wednesday morning. This will be a precursor for additional wet
weather that will impact the forecast area Wednesday and will be
discussed further below.

.LONG TERM...Wednesday through Monday night

We look to have two main systems to worry about in the long
range portion of the forecast. This first will be Wednesday
into Wednesday evening. During the morning hours, any
precipitaion will likely be confined to the western mountains. It
will then spill east of the Divide Wednesday afternoon and
especially Wednesday evening. One thing that has me pulling out
what remains of my hair is the models all differ on the details of
how the system will evolve. The GFS is the furthest south and
keeps most of the precipitation across southern Wyoming during the
day. In addition, the southwest flow it has usually means
downsloping flow. The NAM is further north and actually brings
some precipitation toward Natrona County in the evening. All the
models focus in on Wednesday evening for the best chance of snow
east of the Divide, with flow turning more northerly and upslope
as low pressure moves away to the east of the area. For the most
part, we have broadbrushed PoPs with the higher ones further to
the south and lowering further to the north. Wednesday will likely
be the mildest day we have seen in a while, with some rain
possible at the onset of the precipitation. 700 millibar
temperatures may rise as high as minus 3C at times, which would
put snow levels at 7000 feet across southwestern Wyoming and some
areas east of the Divide. It is likely that heavy precipitation
could overcome this though.

More settled conditions should then move in for Thursday, with
dry weather east of the Divide. Temperatures may be tricky
though, as a lot depends on how much snow cover there will be.
Some showers will continue in the west, although any snow
accumulation is expected to remain light at this time. The second
system then moves in for Friday and into Friday night. There are
the expected differences in timing though, depending on which
model you believe. There are also differences in how fast it
departs, with the European somewhat faster than the GFS. Again, we
went largely with broadbrushed PoPs until we can nail down
details a bit more. As to where the heaviest precipitation will
fall, it depends on where the best dynamics set up and good luck
pinpointing that this far out.

Mainly dry conditions will dominate Sunday through much of the rest
of the forecast period. It still looks like we could have another
cut off low form in the Desert Southwest, but we agree with the
previous shift that this would likely evolve slower than the
models indicate so it may take until the middle of next week.

&&

.AVIATION...00Z Issuance

Mainly SKC and light winds are expected through the rest of the day
today. Some fog could form again tonight near KBPI/KPNA, but the
overall pattern doesn't support widespread fog. High clouds will
increase over the south and west tonight into Tuesday. Isolated
snow showers will be possible after 12Z Tuesday over the NW
mountains. Gusty SW winds will return over the Wind Corridor after
18Z Tuesday.

&&

.FIRE WEATHER...

The start of the week will be quite cold for most areas, with
relatively light winds. The western valleys and the far south will
be the only places to rise into the 20s today. Tuesday will see a
bit of a warming trend with widespread highs in the 20s and a few
low 30s. Smoke dispersal will be poor to fair this afternoon. The
next weather system looks to arrive over the south and west on
Tuesday night into Wednesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Hattings
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 4, 2:30 AM MST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
230 AM MST Mon Mar 4 2019

WYZ001>020-022>030-051100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
230 AM MST Mon Mar 4 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Very cold temperatures will linger in most areas, with highs in
the teens, and lows from near zero to 15 below zero. The far south
and western valleys will break into the 20s this afternoon before
returning to lows in the single digits.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday and Wednesday night...Snow is possible in the western
mountains with a rain and snow mix possible in the western valleys
and southern Wyoming.

Friday and Saturday...Snow is expected to increase across the west
and south Friday afternoon and continue Friday night. Light to
moderate snow may develop across the central and east Friday night
through Saturday morning. Snow will taper off across the area
Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
March 4, 3:00 PM MST to 3:05 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812802.